Nearly everyone has an occasional gastrointestinal problem. In this edition of Q&A, Dr. Sinn Anuras, a US-board certified gastroenterologist and hepatologist, answers readers’ GI-related health questions.
Q: I have been burping a lot more frequently than before, and it’s quite embarrassing. Is there an easy way to fix this?
A number of factors can cause air and gas to accumulate in the GI tract. Swallowing food or drinking water permits air to flow into the stomach – even more when chewing gum or sucking on a hard candy. Foods that can’t be digested completely – carbohydrates, high-fiber foods, milk, bread, corn, sugar, broccoli, cabbage, potatoes and beans, etc.– tend to produce gas. Certain types
of bacteria produce gas inside the colon while food is being digested.
|The average person releases gas about 15 times a day through burping and farting. If you’re experiencing an above-average frequency, you may get some relief by adjusting your food habits in accordance with these guidelines:
||· Take note of which foods appear to be causing gas, and consider reducing or avoiding them altogether;
||· Eat at a slow pace and chew your food thoroughly;
||· Drink still water instead of carbonated drinks;
||· Avoid candy and gum.
If changing habits doesn’t help, or if your stomach pain persists even after gas is released, it’s best to consult your doctor.
Q: I’ve heard that aspirin helps prevent colorectal cancer. Is that really true?
Aspirin is a powerful medicine. Many doctors put their patients on aspirin regimens, usually to boost prevention of cardiovascular disease and stroke
. Aspirin can also cause some potentially-serious side effects, so it should only be taken on a regular basis with a doctor’s supervision.
You may have read about a research study which found that patients on a daily low-dose aspirin regimen for five years enjoyed a 40 percent
decline in their risk for colorectal cancer
– a significant drop. But further studies are needed to re-confirm the initial findings and to determine the optimal dosage levels.
Aspirin’s potential side effects shouldn’t be taken lightly; aspirin can harm patients being treated for bleeding in the stomach or the brain.
The body is complex, and medicine doesn’t always produce the same effect on each patient.
Check with your doctor before starting any new medication regimen, and always adhere to the instructions when taking any medication.
Q: Café latte is my favorite drink. But I seem to get diarrhea every time after I’ve had a cup. Is this a type of milk allergy? Is there something that can help?
Diarrhea can be caused by many factors. Your situation appears to be a case of lactose
intolerance. [Lactose is the sugar contained in milk.] It’s common in adults and results from the normal decline in lactase, an enzyme that digests the sugar in milk. Lactase pro-duction peaks when we are babies and then begins to decline gradually over time.
Lactose intolerance and a milk allergy are two different things. While lactose intolerance causes diarrhea, an allergy to milk is a reaction to milk proteins. Milk allergies can cause rashes, swelling of the eyes and asthma, but usually do not cause diarrhea.
If you experience stomach pain or diarrhea within two hours after drinking milk, try avoiding milk for a while to see if your condition improves. If it does improve, then you are lactose intolerant. You can resume milk consumption gradually, and note the volume you’re able to handle while remaining symptom-free.
Doctors may prescribe enzyme supplements to alleviate lactose intolerance. If your condition persists, your doctor may need to do further testing to diagnose what’s causing your symptoms.
Have a question? You can submit your question for possible inclusion in future issues of Better Health, by e-mail firstname.lastname@example.org
or by mail to Editor, Better Health Magazine, Bumrungrad International Hospital, 33 Sukhumvit 3, Wattana, Bangkok 10110, Thailand.
Posted by Bumrungrad International
January 18, 2012